Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS Aberdeen, SD

June 11, 20174 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 11, 2017, 4:37 AM CDT for 4 counties in South Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2017, 4:37 AM CDT (09:37 UTC)
Expired
Jun 11, 2017, 5:04 AM CDT
In force
27 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, SD, Codington County, SD, Day County, SD, Grant County, SD

The radar

The Aberdeen radar (KABR), 89 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:38 AM CDTHAIL 1Garden City, SD7 TO 8 MINUTES OF HAIL RANGING FROM DIMES TO QUARTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:37 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2888 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WUUS53 KABR 110937
SVRABR
SDC025-029-037-051-111015-
/O.NEW.KABR.SV.W.0017.170611T0937Z-170611T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
437 AM CDT SUN JUN 11 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Day County in northeastern South Dakota...
  West central Grant County in northeastern South Dakota...
  Northeastern Clark County in northeastern South Dakota...
  Northwestern Codington County in northeastern South Dakota...

* Until 515 AM CDT

* At 436 AM CDT, a severe thunderstorm was located near Garden City,
  or 7 miles east of Clark, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Webster, Florence, Henry, Wallace, Garden City, Medicine Lake,
  Grass Lake, Antelope Lake, Hillcrest Colony, Long Lake, Swan Lake
  and Bitter Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4480 9756 4487 9770 4534 9754 4516 9705
TIME...MOT...LOC 0936Z 212DEG 35KT 4489 9758 

HAIL...1.00IN
WIND...60MPH
 
$$

Mohr
1 follow-up statement
926 
WWUS53 KABR 111004
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
504 AM CDT SUN JUN 11 2017

SDC025-029-037-051-111014-
/O.CAN.KABR.SV.W.0017.000000T0000Z-170611T1015Z/
Day SD-Grant SD-Clark SD-Codington SD-
504 AM CDT SUN JUN 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAY...WEST
CENTRAL GRANT...NORTHEASTERN CLARK AND NORTHWESTERN CODINGTON
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 AM CDT for
northeastern South Dakota.

LAT...LON 4480 9756 4487 9770 4534 9754 4516 9705
TIME...MOT...LOC 1003Z 212DEG 35KT 4512 9737 

$$

Mohr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:42 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 11, 12:42 AM CDT, 3 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1242 AM CDT Sun Jun 11 2017

.UPDATE...
Issued at 1242 AM CDT Sun Jun 11 2017

06z aviation discussion updated below.

UPDATE Issued at 910 PM CDT Sat Jun 10 2017

Showers and thunderstorms have begun to develop across the western
part of the state. This round looks to track mainly across the
northwestern CWA, with additional development still expected
across the southern CWA during the overnight hours. Have adjusted
POPs slightly for tonight, and some for Sunday as well as latest
CAMS models indicate precipitation may move out of the area a
little quicker than was previously forecast. No changes made to
winds or temperatures at this time.

&&

.SHORT TERM...(This Evening through Sunday Afternoon)
Issued at 310 PM CDT Sat Jun 10 2017

Shower/thunderstorm chances are the main threat in the early part of
the short term. A cold front will continue to make its way east
overnight, but then should splay out west to east over Nebraska.
Later tonight the front will likely start to move north again as LLJ
begins to crank up. Meanwhile aloft a quite subtle wave in satellite
wave imagery over the southern Rockies is expected to move toward
southern South Dakota late tonight. The combination of a PV
anomaly aloft and slowly returning moisture/instability/WAA with
LLJ will probably be enough to get a cluster or two of elevated
storms going over southern South Dakota late. Those storms will
probably track along or just north of I90 where the cap is
weakest. Other storms may form in the evening over western SD and
then track northeast into the northwest part of our county
warning area overnight. Those storms are somewhat displaced from
the best instability and probably will remain below severe limits.
Elevated storms that form over southern SD will have better
potential to become severe given feed of unstable/moist air with
LLJ late, and overall decent deep layer shear. Showers/storms may
linger through Sunday morning in the northeast CWA, but then it
appears the remainder of the day will probably be quiet.
Temperatures should cool off overnight given the dry post frontal
LL airmass over especially the northern forecast area. Convective
debris cloudiness and east/northeasterly winds may keep temps a
little cooler on Sunday, but still above normal.

.LONG TERM...(Sunday Evening through Saturday)
Issued at 310 PM CDT Sat Jun 10 2017

Unsettled weather will be the main theme in our area. The 500mb low
will be set up along the northern CA/NV border at 00Z Monday. At the
surface, the cold front will be set up from the parent low across NE
through far southeastern SD and southern MN. At this point, the
evolution is still a little uncertain, but the 500mb low ejecting
northward into ID by the end of the day Monday will bring a
temporary ridge across our area. While the southern portions of the
forecast area may be capped, with 700mb temps of 10-13C, and more so
Monday night into Tuesday morning over the east. The best chance of
stronger storm development looks to remain across western SD, closer
to the 500mb low. Look for the sfc low over NE to either remain
steady before retrograding across western NE and SD late Monday
night, lifting the cold front back north as a warm front Monday
night-Tuesday. The sfc low will push across central SD on Tuesday as
an additional low develops under the 500mb low as it crosses eastern
SD on Tuesday.

Model solutions look pretty consistent with the overall 500mb flow,
with the low exiting across western ND and into south central Canada
on Wednesday. The 00Z run of the Canadian was deeper and faster with
the sfc low exit into south central Canada Tuesday night into
Wednesday. The passage of the cold front looks to be our next chance
of showers/storms late Tuesday afternoon into Tuesday night. Will
need to wait and see what can develop across eastern SD and western
MN. The cold front looks to finally exit to our east Wednesday
afternoon, as the entire system shifts farther into Canada. Zonal
flow should set up at 500mb, with a ridge building in at the sfc
through the rest of the period. For those looking for a cool down,
we will likely need to wait until next weekend, when 850mb temps
fall into the low teens to upper single digits (coolest over our
northeast).

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1242 AM CDT Sun Jun 11 2017

Showers and thunderstorms will spread from west to east across
the CWA overnight into Sunday morning. Periods of MVFR cigs and
vsbys are possible with the thunderstorms. By midday Sunday, VFR
conditions will prevail across the entire area.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...TDK
LONG TERM...KF
AVIATION...Mohr
Hazardous weather outlook, Jun 10, 9:08 AM CDT, 19 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
908 AM CDT Sat Jun 10 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111415-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
908 AM CDT Sat Jun 10 2017 /808 AM MDT Sat Jun 10 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible late tonight through Sunday
morning. Some thunderstorms could produce large hail and strong
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible Sunday morning, mainly across
eastern South Dakota and west central Minnesota. Large hail and
strong winds will be the main threats with any stronger storms
that develop.

There will be additional chances for thunderstorms Sunday night
through Monday night. Strong to severe storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KF

In the hours before

Local storm report, Jun 11, 1:50 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
150 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     HAIL             2 ESE JOE CREEK REC ARE 44.13N 99.75W
06/11/2017  E1.75 INCH       LYMAN              SD   PUBLIC

&&

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:26 AM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley31 min
Jun 11, 1:30 AM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley45 min
Jun 11, 1:40 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman50 min
Jun 11, 2:15 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman, Stanley45 min
Jun 11, 2:26 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde49 min
Jun 11, 2:46 AM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman44 min
Jun 11, 3:07 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Spink38 min
Jun 11, 3:13 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde47 min
Jun 11, 3:28 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde, Lyman62 min
Jun 11, 3:58 AM CDTSevere Thunderstorm WarningABRDeuel, Grant19 min
Jun 11, 4:52 AM CDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Hamlin, Spink38 min
Jun 11, 5:23 AM CDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Grant, Hamlin52 min
Jun 11, 6:02 AM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Roberts43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.